Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Pittsburgh, PA

May 11, 2004Belmont County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 11, 2004, 5:15 PM EDT for Belmont County, Ohio. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2004, 5:15 PM EDT (21:15 UTC)
Expired
May 11, 2004, 6:15 PM EDT
In force
60 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Belmont County, OH

The radar

The Pittsburgh radar (KPBZ), 87 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:14 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, May 11, 3:14 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT TUE MAY 11 2004

AFTN BNDRY STRECHED ACROSS MIDDLE OF CWA ATTM AND SHLD PROVIDE FOCUSING
MECHANISM FOR PRECIP TNGT...COUPLED WITH HEATING/UNSTABLE AIRMASS.
ANY STORMS WILL BE SLOW MVG AND WITH PWS ABT 1.3, HAVE OPTED TO
MENTION HVY DWPNRS/GSTY WINDS.
BNDRY SHLD PULL BACK NEWD LTR TNGT AS REGION WILL REMAIN IN WARM
MOIST UNSTABLE SW FLOW AS BERMUDA HIGH HOLDS OFF EAST COAST.
DIURNAL HEATING/WEAK IMPULSES WILL PROVIDE CHC POPS NEXT FEW DAYS
ALONG WITH ABV NORMAL TEMPS. MDLS STILL ADVERTISE A COLD FRONT SWINGING
EWD SLOWLY ACROSS THE AREA THIS WKND...KEEPING THREAT FOR FURTHER
PRECIP. EXPECT FRONT TO STALL ALONG OR S OF M/D LINE DURING SUN...
AND WORK BACK NEWD EARLY NEXT WEEK...SO WARM AND HUMID WX TO CONT.

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&
Hazardous weather outlook, May 11, 12:35 PM EDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1235 PM EDT TUE MAY 11 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-110900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1235 PM EDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THIS AFTERNOON.  ALTHOUGH THEY ARE NOT EXPECTED TO REACH SEVERE
LIMITS... THEY COULD HAVE SMALL HAIL HEAVY DOWNPOURS AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, May 11, 3:55 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT TUE MAY 11 2004

OHZ057-112300-
MUSKINGUM OH-
355 PM EDT TUE MAY 11 2004

...STRONG THUNDERSTORM MOVING INTO THE COUNTY...

A STRONG THUNDERSTORM MOVING NORTH INTO MUSKINGUM COUNTY AT ABOUT 15
MPH.  THIS STORM HAS THE POTENTIAL TO PRODUCE LOCALIZED HEAVY RAIN...
GUSTY WINDS AND SMALL HAIL.  SOME COMMUNITIES IN THE PATH OF THE
STORM ARE STONE...ROSEVILLE...CANNELVILLE AND STOVERTOWN.  THE STORM
COULD EFFECT ZANESVILLE BY 4:30 PM ALSO.
Special weather statement, May 11, 4:07 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 PM EDT TUE MAY 11 2004

OHZ058-059-068-069-WVZ004-012-112259-
BELMONT OH-GUERNSEY OH-MARSHALL WV-MONROE OH-NOBLE OH-WETZEL WV-
407 PM EDT TUE MAY 11 2004

...STRONG THUNDERSTORMS APPROACHING...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS OVER PARTS OF EAST CENTRAL AND SOUTHEAST OHIO, MOVING
TOWARD THE NORTH AT ABOUT 15 MPH.

THESE SLOW MOVING STORMS MAY DUMP UP TO 2 INCHES OF RAIN IN AN HOUR.
THIS COULD CAUSE FLOODING IN LOW AREAS OR WHERE DRAINAGE IS POOR.
WINDS COULD GUST TO 40 MILES AN HOUR, ALONG WITH SMALL HAIL AND
FREQUENT LIGHTNING.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  STAY TUNED FOR
UPDATES OR POSSIBLE WARNINGS.
Special weather statement, May 11, 4:26 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EDT TUE MAY 11 2004

OHZ057>059-068-069-WVZ004-012-112230-
BELMONT OH-GUERNSEY OH-MARSHALL WV-MONROE OH-MUSKINGUM OH-NOBLE
OH-WETZEL WV-
426 PM EDT TUE MAY 11 2004

...THUNDERSTORM UPDATE...

NOAA NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SLOW MOVING
THUNDERSTORMS WITH HAIL AND HEAVY RAIN WILL BE MOVING NORTHEASTWARD
AT 10 MPH THROUGH THESE COUNTIES UNTIL AROUND 7 PM. THERE CAN ALSO
BE GUSTY WINDS AND FREQUENT LIGHTNING WITH THESE STORMS.

LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN THIS EVENING CAN
EXPERIENCE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. NEVER
GO THROUGH PONDED WATER.

STAY TUNED FOR UPDATES ON NOAA WEATHER RADIO ALL HAZARDS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:59 PM EDTFlash Flood WarningPBZGreene3 hr
May 11, 5:00 PM EDTSevere Thunderstorm WarningPBZGreene60 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.